Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 101, NWS Binghamton, NY

July 17, 2023Lackawanna County, Luzerne County, Wyoming County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 17, 2023, 9:40 PM EDT for Lackawanna County, Luzerne County, Wyoming County, Pennsylvania. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2023, 9:40 PM EDT (01:40 UTC)
Expired
Jul 17, 2023, 10:15 PM EDT
In force
35 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lackawanna County, PA, Luzerne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 92 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.7 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2023-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2023-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1266 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 7:52 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 17, 7:52 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
752 PM EDT Mon Jul 17 2023

.SYNOPSIS...
A cold front will push through the region tonight and Tuesday
with the next chance of showers and thunderstorms. Smoke and
hazy conditions will clear up behind the front Tuesday evening.
High pressure and dry conditions are expected on Wednesday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
645 PM Update:

Made some minor adjustments to PoPs for this evening, but
otherwise the forecast remains on track. Previous discussion
remains valid.

240 PM Update...

An upper level trough and associated surface cold front will
push into western NY tonight. The first short wave arrives this
evening with scattered showers and thunderstorms developing over
the Finger Lakes region and only isolated showers expected east
of the I81 corridor.

The cold front will make its way through the region Tuesday
afternoon/evening. More showers and thunderstorms will form
midday tomorrow and the best chance for showers and storms will
be mainly east of I81. PWATs are not overly impressive tomorrow,
only about 1.25" to a max of 1.5" and storm motions should be
enough to keep the flash flood threat limited. However, with the
wet antecedent conditions in the Catskills, flash flood guidance
remains low, so will still have to keep a close eye on any
thunderstorms that move into this area.

Hazy conditions will continue tonight and tomorrow, but the
cold front should push out any lingering smoke tomorrow evening.
Brief high pressure is expected to build in behind the front
tomorrow night and some valley fog will be possible through the
early morning hours Wednesday.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
High pressure across the region will lower the humidity some
Wednesday and give us a brief break from any showers or
thunderstorms. A slightly cooler airmass across the region will
result in highs only around 80. The high pressure center will move
off to the east resulting in southerly flow bringing back in muggier
air Wednesday night with lows in the lower to mid 60's.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
An occluded front then looks to pass through the region Thursday and
Friday providing the lift needed for additional shower and
thunderstorm chances. The highest chances look to be Thursday
afternoon and evening with an additional mid-level shortwave moving
through on Friday as well. PW values again rise to around 1.5 inches
so some of storms will likely have heavy rainfall. Instability looks
weak at this time limiting the threat. Low temperatures look several
degrees warmer due to clouds in the 60's. Thursday looks like the
warmest day with highs getting well into the 80's with temperatures
a few degrees cooler Friday.

A broad upper level low in the Great Lakes should keep at least a
low potential for a few showers and thunderstorms through Sunday but
it should be dry most of the time. Another cooler airmass comes into
the region as well knocking highs back down to around 80 with 50's
and 60's for lows. Monday should start a slight moderating trend
with high pressure moving into the area.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
Rather a low-confidence overnight forecast, as a complex of
showers and thunderstorms over central Pennsylvania will
approach area terminals between 01Z and 02Z, generally ending
between 06Z and 08Z, with the risk of thunder greatest at AVP.
This may help clear out the smoke and haze temporarily, perhaps
until morning. But fog chances will increase towards dawn,
especially in areas that receive rainfall. Otherwise, expect
minor restrictions to visby to return tomorrow from wildfire
smoke.

A cold front will eventually push through the region tomorrow
and this should clear out the smoke, but likely not until late
afternoon or the evening hours.

Outlook...

Tuesday...Scattered showers and thunderstorms and smoke will
produce MVFR restrictions at times.

Tuesday night through Wednesday night...Mainly VFR.

Thursday through Friday...Scattered showers and
thunderstorms with occasional restrictions possible.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPK
NEAR TERM...BJG/MPK
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...MPK/MPH
Hazardous weather outlook, Jul 17, 2:48 PM EDT, 6 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
248 PM EDT Mon Jul 17 2023

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-181900-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
248 PM EDT Mon Jul 17 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A low pressure system moving through the region during the end of
the week will bring a chance for widespread heavy rain showers and
thunderstorms. Given the recent precipitation across the area,
isolated flash flooding will be possible under prolonged heavy rain
or areas hit by multiple rounds of rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 8:30 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Binghamton NY
830 PM EDT Mon Jul 17 2023

PAZ038-039-043-047-180115-
Wyoming PA-Susquehanna PA-Bradford PA-Luzerne PA-
830 PM EDT Mon Jul 17 2023

...Strong thunderstorms will impact portions of western Susquehanna,
western Luzerne, eastern Bradford and Wyoming Counties through 915 PM
EDT...

At 829 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Wysox to Wilburton Number Two. Movement
was northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hazleton, Muhlenberg, Nanticoke, Plymouth, Vernon, West Hazleton,
Larksville, Rush, Lehman and Dallas.

This includes the following highway exits...
 Interstate 80 between 256 and 262.
 Pennsylvania Interstate 81 between 143 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4095 7621 4114 7623 4114 7628 4120 7632
      4130 7631 4154 7622 4156 7645 4171 7646
      4200 7618 4200 7597 4093 7595 4090 7603
TIME...MOT...LOC 0029Z 220DEG 38KT 4171 7639 4083 7636

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BJG
Special weather statement, Jul 17, 9:15 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Binghamton NY
915 PM EDT Mon Jul 17 2023

PAZ043-044-047-180200-
Wyoming PA-Luzerne PA-Lackawanna PA-
915 PM EDT Mon Jul 17 2023

...Strong thunderstorms will impact portions of Lackawanna, central
Luzerne and Wyoming Counties through 1000 PM EDT...

At 915 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Evans Falls to near Drums. Movement was
east at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Scranton, Wilkes-Barre, Falls, Dunmore, Kingston, Nanticoke, Plains,
Old Forge, Pittston and Archbald.

This includes the following highway exits...
 Interstate 80 between 262 and 273.
 Pennsylvania Interstate 81 between 151A and B and 202.
 Interstate 84 between 1 and 2, and near 4.
 Interstate 380 between 22 and 24.
 Interstate 476 between 105 and 131.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4099 7603 4154 7614 4164 7595 4164 7562
      4122 7553 4112 7563 4113 7568 4109 7577
      4104 7575 4103 7575 4103 7579
TIME...MOT...LOC 0115Z 252DEG 27KT 4147 7606 4107 7598

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BJG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:24 PM EDTSpecial Weather StatementBGMSchuyler36 min
Jul 18, 2:34 PM EDTSevere Thunderstorm WarningBGMSchuyler, Seneca, Steuben, Yates41 min
Jul 18, 2:40 PM EDTSpecial Weather StatementBGMSeneca35 min
Jul 18, 3:15 PM EDTSpecial Weather StatementBGMTompkins30 min
Jul 18, 3:20 PM EDTSpecial Weather StatementBGMSeneca25 min
Jul 18, 3:29 PM EDTSpecial Weather StatementBGMOneida31 min
Jul 18, 3:30 PM EDTSpecial Weather StatementBGMSeneca30 min
Jul 18, 3:42 PM EDTSpecial Weather StatementBGMTompkins33 min
Jul 18, 4:05 PM EDTSpecial Weather StatementBGMCortland40 min
Jul 18, 4:24 PM EDTSpecial Weather StatementBGMTioga36 min
Jul 18, 4:48 PM EDTSpecial Weather StatementBGMCortland42 min
Jul 18, 5:07 PM EDTSpecial Weather StatementBGMTioga38 min
Jul 18, 5:21 PM EDTSpecial Weather StatementBGMMadison39 min
Jul 18, 5:43 PM EDTSpecial Weather StatementBGMBroome, Tioga32 min
Jul 18, 5:49 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida, Otsego41 min
Jul 18, 6:12 PM EDTSpecial Weather StatementBGMBroome48 min
Jul 18, 6:28 PM EDTSpecial Weather StatementBGMOtsego47 min
Jul 17, 8:30 PM EDTSpecial Weather StatementBGMLuzerne, Wyoming45 min
Jul 17, 9:15 PM EDTSpecial Weather StatementBGMLackawanna, Luzerne, Wyoming45 min
Jul 17, 10:08 PM EDTSpecial Weather StatementBGMWayne37 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.